Doc: Cause of patient’s falling platelet count mystery

Keith Roach
To Your Health

Dear Dr. Roach: No one seems to be able to find why my platelet count has fallen to 50. Two years ago, my count went from 164 to 142, then to 124. I saw a hematologist, but he couldn’t find out why. Recently, a hospital found I had blood clots in my legs, but still couldn’t find why my platelet count was so low.

E.B.

Dear E.B.: The most common cause for low platelets is ITP (immune thrombocytopenia, “low platelets due to the immune system”). There’s no specific test that can make this diagnosis; rather, it comes from other causes being excluded. They include over 50 medicines, some foods (including quinine from tonic water) and some supplements. Infections, especially HIV and hepatitis C, also may cause low platelets.

It’s surprising you had blood clots while your platelets were low, since it is platelets that stop bleeding. That makes me concerned about unusual and serious conditions that cause low platelets and clotting, although it’s possible they aren’t related.

I think of TTP, thrombotic thrombocytopenic purpura, which is a life-threatening condition, and also disseminated intravascular coagulation, which is associated with cancer or sepsis, a bacterial infection of the bloodstream. These occur in people who are very ill. I doubt that your doctors would have missed these diagnoses.

However, heparin-induced thrombocytopenia is an unusual condition that has a very high risk of blood clotting in the veins or arteries, and can be missed, since heparin often is given by injection in the hospital to prevent blood clots. I would ask your doctors to look carefully to see if you had any heparin in the hospital. You probably would remember any injection, but heparin can be given as part of a “flush” of an IV, or may be embedded in catheters. This would be important in the future.

Other causes are antiphospholipid syndrome, often associated with lupus, but sometimes with other conditions, and a rare disease, paroxysmal nocturnal hemoglobinuria. The hematologist can evaluate you for these.

Email questions to ToYourGoodHealth@med.cornell.edu.